It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Newbie needs fentanyl patch help

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-01-2013, 07:50 AM   #1
    AtoZ21
    Newbie
    (female)
     
    AtoZ21's Avatar
     
    Join Date: Jan 2013
    Posts: 4
    AtoZ21 HB User
    Question Newbie needs fentanyl patch help

    Hi. First timer here. I've got a question about fentanyl patch. I was switched to them from oxycontin bc I have stomach absorption issues. I was taking 10 mg oxycontin 3-4 times a day w norco breakthrough as needed. I wasn't getting much relief. Two weeks ago pm doc switched to 25 mg fentanyl patch. That first night was my first pain free night in two years. Then the dreaded migraines started and haven't stopped since. I'm running out of imitrex and my stomach is killing me from all the excedrin, ibuprofen etc. so my dilemma is that my actual pain is much better but my headaches are awful. I finally took the patch off an hour ago bc I could not take the headaches any longer. Has anyone else had this happen? I'm so bummed bc I was hoping I could get back to being active with the patch. Am I going to have withdrawals if I just go back to my old oxy dose?

    Last edited by AtoZ21; 01-01-2013 at 07:53 AM. Reason: Typo

     
    Sponsors Lightbulb
       
    Old 01-01-2013, 11:38 AM   #2
    BB07
    Senior Veteran
    (female)
     
    BB07's Avatar
     
    Join Date: Feb 2010
    Location: Lower Alabama
    Posts: 1,102
    BB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB UserBB07 HB User
    Re: Newbie needs fentanyl patch help

    do you no longer have the norco for bt pain-if not you should-i also use the fent patch with much success as far as relief, i also have percocet 10 for bt, i get the rebound headaches sometimes awful which the percocet helps. if you are only on the patch and the norco was d/c for bt explain to your dr about these headaches and the not responding to any of the otc headache/pain meds and ask if he thinks adding the norco or oxy would be helpful, good luck-i hope he does because it will help.
    __________________
    constant companion pain

     
    The Following User Says Thank You to BB07 For This Useful Post:
    AtoZ21 (01-01-2013)
    Old 01-01-2013, 12:23 PM   #3
    gmak
    Senior Veteran
    (female)
     
    Join Date: Oct 2012
    Location: USA
    Posts: 2,649
    gmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB User
    Re: Newbie needs fentanyl patch help

    Dear azo, Welcome to the board. Im so sorry that you are having migraines, & i can understand because i also have migraines. I wear a fentanyl patch also for severe back pain & i take a medicine for migraines called Prodrin. This works well for me as needed for migraines, and I dont have to take my bt meds for my back pain. I hope you get better & you & the dr can work this out. I also have ulcerative colitis in remission & cannot take aspirin, nsaids like ibuprofen, etc at all.

     
    The Following User Says Thank You to gmak For This Useful Post:
    AtoZ21 (01-01-2013)
    Old 01-01-2013, 01:10 PM   #4
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Newbie needs fentanyl patch help

    Welcome! Sorry you are struggling. You need to put in a call to your doctor ASAP. Yes since you took off the patch you will likely go into withdrawal from it / the Oxycontin, unless you get enough of an opiate into your system. If you still have the Norco for bt, that might be enough.

    However, it is not a good idea to go back to the Oxycontin, unless your doctor told you so previously. Most of us sign contracts that we will take our meds exactly as prescribed, which I take to mean as when you were switched, you can't just decide to go back on your own, no matter the circumstance.

    Since you've been on the patch for two weeks already it should be steady state in your system, so even after taking it off you will continue to get some medicine for maybe another day? Hopefully between that and any Norco you have (assuming that is still currently prescribed), I hope it will get you through until you hear back from your doctor.

    Getting headache/migraine from certain pain meds such as fentanyl is a known side effect. In some folks it would go away in a period of days or weeks, but most folks are like you and didn't find it worth it to stick it out. I'm the same way if I get nausea from a med. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    The Following User Says Thank You to tortoisegirl For This Useful Post:
    AtoZ21 (01-01-2013)
    Old 01-01-2013, 02:33 PM   #5
    AtoZ21
    Newbie
    (female)
     
    AtoZ21's Avatar
     
    Join Date: Jan 2013
    Posts: 4
    AtoZ21 HB User
    Re: Newbie needs fentanyl patch help

    Thanks for the reply. I've still got both norco and oxy. Was weaning off per dr's instructions. It seems to be the worst a few hours after a new patch so I don't know if it's technically rebound. No other wd symptoms. I couldn't stand it anymore and took the patch off. Headache got much better after a few hours. Very annoying bc it was working well except headaches. The excedrin and imitrex worked but only to have them be right back when headache meds wore off. Guess I'll talk to pain tmrw. I'd just seen that they even use fentanyl to treat chronic migraine so I wasn't sure why it was giving me one.

    Last edited by AtoZ21; 01-01-2013 at 02:40 PM. Reason: Typo

     
    Old 01-01-2013, 02:37 PM   #6
    AtoZ21
    Newbie
    (female)
     
    AtoZ21's Avatar
     
    Join Date: Jan 2013
    Posts: 4
    AtoZ21 HB User
    Re: Newbie needs fentanyl patch help

    Just wanted to say I wasn't switching without doctor knowing. my doctor highly trusts me to be able to self regulate some of my medication decisions.

    I really appreciate all the replys as this is not an area I'm very familiar with.

    Last edited by Administrator; 01-01-2013 at 03:16 PM.

     
    Old 01-01-2013, 02:48 PM   #7
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Newbie needs fentanyl patch help

    Yes a lot of meds have a side effect of headache, even those FDA approved for headache (its uncommon to treat headaches with narcotics, especially long acting ones like fentanyl, but I am in that situation myself). From what you describe, it sounds like a side effect, not rebound or withdrawal. Two weeks is a pretty reasonable trial when it was causing a headache such as that though.

    Hope you can get through to the doctor tomorrow. Until then, I wouldn't take any dose beyond what you are currently scripted of the Oxycontin or Norco. If you go back to your full dose of Oxycontin, it could be dangerous (as you still have fentanyl in your system) and a breach of contract/trust. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    The Following User Says Thank You to tortoisegirl For This Useful Post:
    AtoZ21 (01-02-2013)
    Old 01-01-2013, 02:56 PM   #8
    gmak
    Senior Veteran
    (female)
     
    Join Date: Oct 2012
    Location: USA
    Posts: 2,649
    gmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB Usergmak HB User
    Re: Newbie needs fentanyl patch help

    Dear ato, I have seen on my pkg insert that fentanyl comes in a !2.5mcg/hr patch. If it worked so well on your back pain & the headache subsided after the patch was a day or so old your dr would know if starting at a lower dose would be of any benefit to lower side effects. Remember that the patch cant be cut so the dr would have to decide & give you completely new prescription if he/she thinks that this would help @ all. I really hope this works out for you! Migraines are awful, in my opinion!

     
    The Following User Says Thank You to gmak For This Useful Post:
    AtoZ21 (01-02-2013)
    Closed Thread

    Tags
    fentanyl patch, migraine headache, withdrawal



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:18 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!